Diet, digestion and diabetes at the end of life

Pancreatic cancer can cause problems with digesting food. Read about how to manage these symptoms in the last months and weeks of life.

Pancreatic cancer can cause problems with digesting food. This can cause symptoms such as discomfort after eating, wind and bloating, appetite and weight loss, and bowel problems, including diarrhoea (loose, runny poo) and steatorrhoea (pale, oily poo that floats, smells horrible and is difficult to flush down the toilet).

How are problems with digestion managed?

Most people will have been given pancreatic enzyme replacement therapy (PERT) to help them digest their food and manage these symptoms. Brands include Creon®, Pancrease®, Nutrizym® and Pancrex®. Continue taking the enzyme supplements with food for as long as you are still eating. If you haven’t been given pancreatic enzymes but are still eating and have these symptoms, speak to your doctor about being prescribed these supplements.

If you go into a hospice or hospital and are taking pancreatic enzymes, tell the staff about these. Explain that you need to take them with anything you eat, including both meals and snacks, to help digest your food. Hospices or hospitals sometimes review your medication and stop any that’s no longer necessary, to reduce the number of pills you need to take. But it’s important that you continue to take enzyme supplements if you are eating.

In the last few weeks of life, you may gradually eat less – this is normal. You can reduce the amount of enzyme supplements you take if you are eating less. If you are no longer able to eat you don’t need to take the pancreatic enzymes.

Diabetes towards the end of life

If you have diabetes, speak to your doctor, diabetes nurse or pancreatic dietitian for advice about how to manage it. They may advise you to change the dose or type of your diabetes medication if, for example, you are eating less or have problems swallowing.

Your blood sugar levels may be affected if you are being sick or have diarrhoea (runny poo). Some treatments can also affect diabetes, such as nutritional supplements and steroids. Your doctor or diabetes nurse can give you advice about how to manage this.

Read more about managing diabetes if you have pancreatic cancer.

Dry mouth

Some people get a dry mouth in the last few months, which can be uncomfortable. This could be caused by the cancer itself, treatments such as opioid painkillers, or being generally run down.

Speak to our nurses

You can speak to our specialist nurses on our Support Line with any questions about fatigue or other symptoms at the end of life.

Speak to our nurses
A specialist nurse taking a phone call.

Published March 2018

Review date March 2020